Nebraska, 2009

Ice Storm in Nebraska, December 23, 2009

December 23, 2009 · NWS OAX · 4 events in 4 counties and zones

Warmer and more moist air spread north across eastern Nebraska and southwest Iowa in advance of a developing complex winter storm that was lifting out of the southern plains. This produced an ice storm that preceded a Winter Storm and eventual Blizzard that developed across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warmer and more moist air spread north across eastern Nebraska and southwest Iowa in advance of a developing complex winter storm that was lifting out of the southern plains. This produced an ice storm that preceded a Winter Storm and eventual Blizzard that developed across the region. The heaviest ice accumulation, generally between 1/4 and 3/4 of an inch, fell from Beatrice and Fairbury northwest toward Seward and also over western Iowa east through northeast of Omaha. Sections of eastern Nebraska from around Lincoln to Fremont and Omaha experienced some icing, but accumulations were mostly under 1/4 inch across those locations. Several thousand people lost power from the storm a few days late when the Christmas 2009 blizzard struck with 40+ mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 22, 2:50 PM CST, 13 hours 10 minutes earlier.

Area forecast discussion, Dec 22, 2:50 PM CST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CST TUE DEC 22 2009

.SHORT TERM...TONIGHT THROUGH CHRISTMAS DAY.

SUMMARY...IMPENDING WINTER STORM IS THE OBVIOUS FORECAST CHALLENGE...
AND THE DURATION OF WINTRY WEATHER THAT IS EXPECTED TO LAST
THROUGH CHRISTMAS DAY. IMMEDIATE CONCERNS FOR TONIGHT AND TOMORROW
REVOLVE AROUND PRECIPITATION TYPE WITH ICING POTENTIAL ACROSS
SOUTHEASTERN 2/3 OF THE AREA. NORTHWEST 1/3 OF CWFA WILL LIKELY BE
ALL SNOW BY DAYBREAK WEDNESDAY WITH POTENTIALLY MORE THAN A FOOT
POSSIBLE. I80 CORRIDOR WILL SEE A WINTRY MIXTURE OF FREEZING RAIN
AND SLEET...THEN CHANGING OVER TO SNOW WITH POTENTIAL FOR SEVERAL
INCHES OF ACCUMULATION. FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
WILL HAVE THE POTENTIAL TO WARM UP ABOVE FREEZING...LIMITING THE
IMPACT IN THIS AREA...WITH LOWER AMOUNTS OF ICE...AND LOWER
AMOUNTS OF SNOWFALL. INCREASING WINDS THROUGH THURSDAY TO 25 TO 35
MPH MPH AND CONTINUING THROUGH FRIDAY WILL CREATES AREAS OF BLOWING
AND DRIFTING SNOW AND NEAR BLIZZARD CONDITIONS...MAKING FOR A
MISERABLE CHRISTMAS EVE AND CHRISTMAS HOLIDAY.

HEADLINES...REFERENCE THE SPECIFIC SUMMARY BELOW FOR THE DETAILS.
HOWEVER...WE WILL BE ISSUING A COMBINATION OF FREEZING RAIN AND
WINTER WEATHER ADVISORIES FOR TONIGHT. INITIALLY...PATCHY FREEZING
DRIZZLE IS EXPECTED...BUT AS MOISTURE BECOMES DEEPER...SHOULD
TRANSITION TO MEASURABLE FREEZING RAIN ALONG/SOUTH OF I80 TONIGHT.
WILL HAVE TO MONITOR THESE AREAS OVERNIGHT FOR POTENTIAL UPGRADE
TO AN ICE STORM WARNING...BUT WILL WAIT FOR THIS TO DEVELOP THROUGH
THE EVENING. I80 CORRIDOR WILL BE IN THE TRANSITION ZONE WITH A
MIXTURE OF FREEZING DRIZZLE...FREEZING RAIN AND SLEET. THIS INITIAL
HEADLINE WILL GO THROUGH 18Z. AT 18Z WEDNESDAY...WE WILL
TRANSITION NORTHEAST NEBRASKA INTO A WINTER STORM WARNING THAT
WILL CONTINUE THROUGH 00Z SATURDAY. IN THE I80 CORRIDOR...A WINTER
WEATHER ADVISORY WILL CONTINUE THROUGH 06Z...FOR A COMBINATION OF
SLEET... FREEZING RAIN AND SNOW. FOR THE SOUTHEAST ON WEDNESDAY...
TEMPS SHOULD WARM ENOUGH TO ALLOW FOR JUST RAIN...POSSIBLY MIXED
WITH SLEET. REGARDING THE WATCH...IN THE I80 CORRIDOR...THE WINTER
STORM WATCH WILL CONTINUE 06Z THU THROUGH 00Z SAT...WITH THE IDEA
THAT THIS WILL EVENTUALLY BE UPGRADED TO A WINTER STORM WARNING.
THE WINTER STORM WATCH IN THE FAR SOUTHEAST CWFA WILL RUN FROM 12Z
THU TO 00Z SAT.

SNOWFALL AMOUNTS...HIGHEST SNOWFALL AMOUNTS ARE FORECAST FOR
NORTHEAST NEBRASKA WHERE WE COULD SEE A FOOT OR MORE OF SNOW. THIS
IS THE LOCATION WHERE THE PRECIPITATION WILL BE SNOW THROUGH THE
WHOLE EVENT. IN THE I80 CORRIDOR...8 TO 10 INCHES SEEM LIKELY...AND
SOUTH OF THIS AREA...PERHAPS AROUND 6 TO 8INCHES.

ICE ACCUMULATION...ICE ACCUMULATION AMOUNTS FROM ONE TENTH TO ONE
QUARTER INCH WILL BE POSSIBLE IN SOME ALONG/SOUTH OF I80...BEGINNING
LATER TONIGHT THROUGH WEDNESDAY. THERE COULD ALSO BE SOME SLEET
MIXED IN WITH THIS TOO ESPECIALLY RIGHT ALONG I80. THERE IS SOME
POTENTIAL FOR A BIT MORE ICE SOUTH OF I80 ACROSS PORTIONS OF SOUTHEAST
NEBRASKA.

BRIEF SYNOPTIC OVERVIEW...12Z SUBJECTIVE UPPER AIR ANALYSIS REVEALED 3
INDIVIDUAL VORT MAXES ALONG WEST ER NORTH AMERICA. THE 2 VORT MAXES
IN THE WESTERN CONUS WILL LIKELY CONGEAL INTO A SINGLE SYSTEM
BRINGING THE FIRST WAVE OF PRECIPITATION INTO THE AREA SPREADING
FROM SOUTH TO NORTH LATE TONIGHT AND WEDNESDAY. DEFINITELY PREFER
A COMBINATION OF THE NAM/SREF/ECMWF. FEEL THAT THE GFS IS LIKELY
TOO DEEP AND TOO FAR NORTH...WITH TOO STRONG OF A BAROCLINIC
ZONE...AND RESULTANT TOO HIGH QPF. BY 12Z THUR...THE VORT MAX
CURRENTLY LOCATED IN WESTERN CANADA BEGINS TO DO A FUJIWARA
INTERACTION WITH THE SOUTHERN STREAM SYSTEM. THIS WILL RESULT IN
THE PROLONGED DURATION OF THE EVENT...WITH A SUBSTANTIAL INCREASE
IN WINDS THAT WILL LINGER THROUGH CHRISTMAS DAY.

UNCERTAINTIES...THE AMOUNT OF ICING ALONG/SOUTH OF I80 WILL BE VERY
NEAR OUR ICE STORM WARNING CRITERIA...AND WE MAY HAVE TO CONSIDER
UPGRADING SOME AREAS EARLIER THAN ANTICIPATED IF ACCUMULATIONS ARE
HEAVIER THAN FORECAST. ANOTHER UNCERTAINTY IN THIS AREA WILL BE
SURFACE TEMPERATURES. AN ICE STORM AT 31/32 WOULD NOT BE AS BAD AS
28/29. A COUPLE DEGREE TEMPERATURE DIFFERENCE CAN HAVE A VERY
LARGE IMPACT. THE I80 CORRIDOR STILL HAS A LOT OF UNCERTAINTY
BECAUSE OF THE MIXTURE OF SLEET AND FREEZING RAIN AND EVENTUAL
CHANGEOVER TO SNOW. THE UNCERTAINTY ACROSS NORTHEAST NEBRASKA
HINGES ON THE AMOUNT OF SNOW...AND WHETHER WEVE GOT ENOUGH SNOW
IN THE FORECAST. AND FINALLY...UNCERTAINTIES REGARDING THE STRONG
WINDS WITH NEAR BLIZZARD CONDITIONS DURING THE CHRISTMAS HOLIDAY
PERIOD. MODEL UNCERTAINTIES ALSO STILL EXIST...WITH GFS STRONGER
WITH THE LOW AND FURTHER NORTH THAN OTHER MODELS...WHICH HAS A BIG
IMPACT ON NOT ONLY THE THE AMOUNTS OF SNOW...BUT WITH EVENTUAL
VISIBILITY REDUCTIONS. THERE COULD ALSO BE A CLAP OF THUNDER
ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY
AFTERNOON...ALTHOUGH THIS WASNT OFFICIALLY PUT INTO THE FORECAST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. THE MAIN FORECAST
CONCERN IN THE LONG TERM WILL BE TEMPERATURES. ALTHOUGH MODELS
SHOW NO EXTENSIVE INTRUSION OF ARCTIC AIR BEHIND THE CHRISTMAS
WEEK STORM...NEW SNOW COVER FROM THE STORM WILL ALLOW MUCH COLDER
TEMPERATURES TO RETURN TO THE REGION DURING THE PERIOD. HAVE
TRENDED TEMPERATURES TOWARD A BLEND OF TODAYS HPC GUIDANCE AND
SURROUNDING OFFICES TEMPERATURES. SOUTHERN STREAM WAVE INDICATED
BY BOTH THE ECMWF AND GFS TOWARD THE END OF THE EXTENDED PERIOD
LOOKS LIKE IT WILL STAY SOUTH OF THE AREA...AT THIS TIME ANYWAY.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

LIFR TO IFR CIGS/VIS SHOULD CONTINUE THROUGH THE TAF CYCLE AS
LOW-LEVEL CLOUDS/MOISTURE REMAIN IN PLACE.  FIRST WAVE OF STORM
SYSTEM WILL APPROACH AROUND 06-12Z WED...BRINGING FZDZ AND FZRA TO
MUCH OF THE AREA THROUGH WED.  KOFK MAY MIX WITH IP OR SN...WHILE
KLNK/KOMA ARE MORE LIKELY TO REMAIN FZRA/FZDZ THROUGH WED
MRNG...WITH A SMALLER MIXED PRECIP POTENTIAL.  PRECIP AT KOFK SHOULD
SWITCH TO SN AROUND 15-18Z WED AND SHOULD REMAIN SN ONCE IT
SWITCHES.  LIGHT NERLY WINDS WILL INCREASE WED MRNG TO AROUND
11-15KT WITH SOME HIGHER GUSTS TO AROUND 20KT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR NEZ034-045-051>053-065>068.

     WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY
     AFTERNOON FOR NEZ034-045-051>053-065>068-078-088>090-092.

     WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR NEZ078-088>090-092.

     FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     WEDNESDAY FOR NEZ078-088>093.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR NEZ091-093.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     WEDNESDAY FOR NEZ011-012-015>018-030>033-042>044-050.

     WINTER STORM WARNING FROM NOON WEDNESDAY TO 6 PM CST FRIDAY FOR
     NEZ011-012-015>018-030>033-042>044-050.

IA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR IAZ043-055-056-069.

     WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY
     AFTERNOON FOR IAZ043-055-056-069.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR IAZ079-080-090-091.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     WEDNESDAY FOR IAZ079-080-090-091.

&&

SHORT TERM...DEWALD/ZAPOTOCNY
LONG TERM...FOBERT
AVIATION...MAYES
Hazardous weather outlook, Dec 22, 5:25 PM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CST TUE DEC 22 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 PM CST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

AREAS OF FOG AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE THIS
EVENING ACROSS MUCH OF THE AREA. A WEATHER DISTURBANCE INTO THE
AREA COULD GENERATE MEASURABLE LIGHT FREEZING RAIN OVERNIGHT ALONG
AND SOUTH OF INTERSTATE 80...WITH SOME SLEET POSSIBLY MIXING IN
ALONG AND NORTH OF INTERSTATE 80. ACROSS NORTHEAST NEBRASKA...THE
LIGHT FREEZING DRIZZLE COULD BECOME SNOW BY DAYBREAK AND CONTINUE
FOR MUCH OF WEDNESDAY. THUS...A FREEZING RAIN ADVISORY IS IN
EFFECT TONIGHT AND WEDNESDAY MORNING FOR SOUTHEAST NEBRASKA...AND
A WINTER WEATHER ADVISORY IS IN EFFECT ELSEWHERE. UP TO ONE
QUARTER INCH ICE ACCUMULATION COULD OCCUR ALONG AND SOUTH OF
INTERSTATE 80 THROUGH NOON WEDNESDAY.

BY WEDNESDAY AFTERNOON...MODERATE TO HEAVY SNOW WILL DEVELOP
ACROSS CENTRAL THROUGH NORTHEAST NEBRASKA...WITH A WINTRY MIXTURE
IN THE INTERSTATE 80 CORRIDOR. ACROSS FAR SOUTHEAST NEBRASKA...IT
MAY BECOME WARM ENOUGH AGAIN FOR ALL RAIN. THUS...A WINTER STORM
WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTHEAST NEBRASKA FOR
WEDNESDAY AFTERNOON AND BEYOND...WITH A WINTER WEATHER ADVISORY
CONTINUING FOR PORTIONS EAST CENTRAL NEBRASKA AND WESTERN IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

A POTENT WINTER STORM WILL CONTINUE TO MOVE THROUGH THE
REGION...AS ANOTHER REINFORCING SHOT OF ENERGY MOVES IN FROM THE
WEST. MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS NORTHEAST
NEBRASKA WHERE A WINTER STORM WARNING WILL REMAIN IN EFFECT
THROUGH CHRISTMAS DAY. THE WINTRY MIXTURE OF FREEZING RAIN AND
SLEET WILL CHANGE TO ALL SNOW ALONG AND SOUTH AND INTERSTATE
80...MOSTLY BY DAYBREAK CHRISTMAS EVE. A WINTER STORM WATCH
REMAINS IN EFFECT LATE WEDNESDAY NIGHT THROUGH CHRISTMAS...AND MAY
EVENTUALLY NEED TO BE UPGRADED TO A WINTER STORM WARNING.

IN ADDITION TO ICE AND SLEET ACCUMULATIONS AND HEAVY SNOW...WINDS
WILL BE SUBSTANTIALLY INCREASING TO 25 TO 35 MPH THURSDAY AND
FRIDAY. THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND
COULD CREATE NEAR BLIZZARD CONDITIONS DURING THIS TIME TOO.

A FOOT OR MORE OF SNOW IS FORECAST FOR PORTIONS OF CENTRAL
NEBRASKA AND NORTHEAST NEBRASKA...WITH 6 TO 10 INCHES FORECAST FOR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THESE AMOUNTS ARE FORECAST
FOR THE ENTIRE STORM...WEDNESDAY THROUGH FRIDAY.

CONTINUE TO MONITOR LATER FORECASTS ON THIS DEVELOPING WEATHER
SITUATION...ESPECIALLY IF TRAVELING. THIS IS A MAJOR WINTER STORM
THAT WILL HAVE A LASTING AND SIGNIFICANT IMPACT ON A LARGE PORTION
FOR THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND WEDNESDAY...BUT
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL TOTALS OR ICING REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Jefferson

When
December 23, 4:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Emergency Management stated that between 1/2 and 3/4 of an inch of ice accumulation was common over much of the county. When the winds picked up during the winter storm/blizzard that followed the ice storm, the ice covered power lines began whipping in the wind causing scattered power outages over the region. Norris Public Power reported that 2500 customers in a 5 county area lost power from the storm.

Ice Storm, Gage

When
December 23, 4:00 AM CST to 3:00 PM CST
Where
Gage forecast zone
Reported by
Emergency Manager
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

An estimated 1/4 to 1/2 of an inch of ice accumulation fell over much of the county. When the winds picked up during the winter storm/blizzard that followed the ice storm, the ice covered power lines began whipping in the wind causing scattered power outages over the region. Norris Public Power reported that 2500 customers in a 5 county area, including Clatonia in northwest Gage county, lost power from the storm.

Ice Storm, Saline

When
December 23, 4:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

An estimated 1/4 to 3/4 of an inch of ice accumulation fell over much of the county. When the winds picked up during the winter storm/blizzard that followed the ice storm, the ice covered power lines began whipping in the wind and tree limbs fell on power lines causing scattered power outages over the region. Norris Public Power reported that 2500 customers in a 5 county area, including many residents in Swanton, lost power from the storm.

Ice Storm, Seward

When
December 23, 4:00 AM CST to 3:00 PM CST
Where
Seward forecast zone
Reported by
Emergency Manager
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

An estimated 1/4 to 3/4 of an inch of ice accumulation fell over much of the county. When the winds picked up during the winter storm/blizzard that followed the ice storm, the ice covered power lines began whipping in the wind and tree limbs fell on power lines causing scattered power outages over the region. At least 1,000 customers in the county, especially in the Milford area, lost power from the storm a few days after the fact after winds increased during the Christmas blizzard that followed the ice storm.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202562, 202565, 202567, 202568.